Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 351, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2002, 4:37 AM CDT for Sedgwick County, Kansas. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 4:37 AM CDT (09:37 UTC)
- Expired
- Aug 24, 2002, 5:45 AM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:00 AM CDT | Thunderstorm Wind 52 E | Maize, KS | Several limbs downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
087
WUUS53 KICT 240937
SVRICT
KSC173-241045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEDGWICK COUNTY IN KANSAS
* UNTIL 545 AM CDT.
* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOPE TO 5
MILES EAST OF MT VERNON...OR ALONG A LINE EXTENDING FROM 20 MILES
SOUTHEAST OF HUTCHINSON TO 23 MILES WEST OF DOWNTOWN WICHITA...
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR CHENEY AROUND 440 AM CDT...
NEAR BENTLEY AROUND 445 AM CDT...
NEAR GARDEN PLAIN AROUND 450 AM CDT...
NEAR COLWICH AROUND 455 AM CDT...
NEAR MAIZE AROUND 500 AM CDT...
NEAR WEST WICHITA AROUND 505 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 545 AM CDT.
LAT...LON 3790 9770 3772 9781 3746 9780 3764 9750
3790 9743
/HOWERTON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:19 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 3:19 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT SAT AUG 24 2002 FCST CONCERN REVOLVES AROUND PRECIP FIRST COUPLE PERIODS. TODAY: SHOULD BE AN ACTIVE PERIOD FOR MOST OF CWA. ALL MODELS PROG AN MCS TO MOVE INTO SOUTH CENTRAL KS BY LATE MORNING/EARLY AFTERNOON. THIS ACTIVITY IS GETTING UNDERWAY OVER EASTERN CO AND WESTERN KS, IN AN AREA LOCATED UNDER THE LEFT EXIT REGION OF A 300MB JET. THIS ACTIVITY IS EXPECTED TO KEEP TRACKING EAST THROUGH THE MORNING HOURS AS THE UPPER JET NOSES OUT INTO THE CENTRAL PLAINS. A SFC BOUNDARY WL ALSO DEVELOP OVER THE AREA AS A SFC LOW FORMS OVER NW OK. THIS WL ALSO AID IN CONTINUING CONVECTIVE ACTIVITY. GENERALLY EASTERLY SFC FLOW WL CONTINUE TO PUMP AMPLE MOISTURE INTO ANY COMPLEX THAT GETS GOING. THE EASTWARD EXTENT OF THE ACTIVITY WL BE LIMITED TO THE UPPER DYNAMICS. WITH ABUNDANT MOISTURE TO AT LEAST 850MB, AND COOLING MID AND UPPER LEVELS CONTRIBUTING TO INSTABILITY, CANNOT RULE-OUT AN ISOLATED HAIL OR WIND EVENT TODAY. WITH CONVECTIVE ACTIVITY AND ASSOCIATED MID AND LOW CLOUDS LINGERING AROUND ALL DAY, TEMPS SHOULD BE HELP IN CHECK. IE. 80S. TONIGHT-SUN NGHT: WEAK SFC BOUNDARY SHOULD BE LINGERING AROUND AREA, ALSO SOUTH CENTRAL KS WL BE IN THE REGION THE NOSE OF AN 850MB JET. THIS SHOULD CONTINUE CONVECTIVE ACTIVITY ACROSS SOUTH CENTRAL AND SOUTHEAST KS TGHT, WITH A LOWER POPS OVER CENTRAL KS ZONES. PRECIP SUN SHOULD PRIMARILY BE CONFINED TO THE MORNING HOURS, BEFORE A SFC RIDGE SETS-UP OVER CWA. MID AND UPPER 80S ARE EXPECTED FOR HIGHS SUN. BUT IF DEBRIS FROM CONVECTION CLEARS-OUT FASTER THAN EXPECTED, COULD SEE 90S. SO THERE IS A DECENT BUST POTENTIAL FOR HIGHS SUNDAY. EXTENDED: CWA WL BE UNDER THE INFLUENCE OF UPPER LEVEL CYCLONIC FLOW WHICH SHOULD SHUT OFF OUR PRECIP CHANCES MON AND TUES. THIS RIDGE BREAKS DOWN LATE TUES INTO WED AS A SHORT WAVE PASSES ACROSS THE NORTHERN PLAINS. AS THIS OCCURS SFC TROUGHING COMMENCES OVER CWA WHICH WL INTRODUCE A CHANCE OF PRECIP INTO THE FORECAST. PREV FCST HAD THIS WELL IN HAND. GFS AND ECMWF DIVERGE ON THEIR SOLUTION THURS AND FRI. GFS IS STRONGER WITH UPPER RIDGE. NEVERTHELESS, THEY BOTH LOOK FAIRLY DRY THURS AND FRI. WL BUMP TEMPS MONDAY BASED ON PROJECTED ETAX 850 TEMPS, WHICH WOULD PLACE MUCH OF CWA IN 90S, WITH THE EXCEPTION OF SE KS. FCSTID = 7 ICT 86 67 85 67 / 70 50 20 10 HUT 83 66 85 66 / 70 40 10 10 EWK 84 66 85 66 / 70 40 10 10 EQA 85 67 85 67 / 70 40 20 10 WLD 91 68 88 67 / 70 50 20 10 RSL 83 66 86 64 / 70 30 10 10 GBD 83 67 86 65 / 70 30 10 10 SLN 83 66 86 64 / 70 30 10 10 MPR 84 66 85 66 / 70 30 10 10 CFV 87 66 87 67 / 60 50 20 10 CNU 86 67 85 67 / 60 40 20 10 K88 86 67 85 67 / 60 40 20 10 .ICT... KS...NONE. LAWSON
In the hours before
Special weather statement, Aug 23, 10:50 PM CDT, 5 hours 47 minutes before
KSZ032-033-047>051-067-082-091-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
Special weather statement, Aug 23, 10:51 PM CDT, 5 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1051 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Aug 24, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Aug 24, 2:55 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Aug 24, 3:49 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 71 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.